Skip to main content
eScholarship
Open Access Publications from the University of California

Articles in Press

Articles that have been peer-reviewed and edited, but not yet assigned to an issue.

Erratum (Staff Only)

Acute Coronary Syndrome Treated with Antihistamines and Steroids: A Case Report of Kounis Syndrome

Introduction: Kounis syndrome (KS) is described as the manifestation of acute coronary syndromedue to mast cell activation and resultant inflammatory mediator-induced coronary vasospasm orthrombosis. This can occur in both healthy and diseased coronary arteries, although the vasospasticresponse is significantly stronger in diseased vessels.

Case Report: A 70-year-old male with history of previous coronary artery bypass grafting presented tothe emergency department with thoracic back pain, facial angioedema, hemodynamic instability, and aprehospital electrocardiogram (ECG) concerning for an inferior wall ST-segment elevation myocardialinfarction. His troponin level increased, consistent with myocardial ischemia. However, his ischemic ECG changes and hemodynamic instability resolved following treatment of presumed anaphylaxis. Cardiac catheterization was performed and showed patency of his previous bypass grafts.

Conclusion: Some experts suggest that KS is significantly underdiagnosed due to a lack of awarenessof this disease entity. Understanding the pathogenesis of KS is imperative as treatment is focusedon the allergic response precipitating cardiac ischemia. Further, common resuscitative medicationsused in the treatment of acute coronary syndrome has the potential to exacerbate vasospasm, whileepinephrine used in the treatment of anaphylaxis has the potential for worsening cardiac ischemia andshould be used with caution.